Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 32, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 18, 2017, 3:00 PM CDT for Foard County, Wilbarger County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 3:00 PM CDT (20:00 UTC)
- Expired
- May 18, 2017, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
Counties Foard County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:18 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
393
WFUS54 KOUN 182000
TOROUN
TXC155-487-182045-
/O.NEW.KOUN.TO.W.0032.170518T2000Z-170518T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
300 PM CDT THU MAY 18 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southeastern Foard County in northern Texas...
Southwestern Wilbarger County in northern Texas...
* Until 345 PM CDT
* At 259 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Crowell, moving northeast at 35 mph.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Thalia and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3408 9951 3407 9949 3408 9948 3410 9948
3415 9941 3389 9934 3383 9961 3385 9982
TIME...MOT...LOC 1959Z 238DEG 30KT 3387 9970
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
SIX1 follow-up statement
474
WWUS54 KOUN 182022
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
322 PM CDT THU MAY 18 2017
TXC155-487-182045-
/O.CON.KOUN.TO.W.0032.000000T0000Z-170518T2045Z/
Foard TX-Wilbarger TX-
322 PM CDT THU MAY 18 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN FOARD AND SOUTHWESTERN WILBARGER COUNTIES...
At 322 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Thalia, moving northeast at 25 mph.
HAZARD...Tornado and three inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Thalia and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3408 9951 3407 9949 3408 9948 3410 9948
3415 9941 3389 9934 3383 9961 3392 9973
TIME...MOT...LOC 2022Z 233DEG 20KT 3394 9956
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
KURTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 2:23 PM CDT, 37 minutes earlier.
Area forecast discussion, May 18, 2:23 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017
.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.
Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.
Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.
Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.
Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.
On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.
Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 77 55 71 / 70 70 90 20
Hobart OK 64 81 53 73 / 40 90 70 10
Wichita Falls TX 69 84 58 76 / 60 70 80 20
Gage OK 57 75 47 69 / 40 50 30 0
Ponca City OK 66 78 54 69 / 70 70 80 10
Durant OK 70 84 66 76 / 60 50 80 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
for OKZ005>048-050>052.
TX...Flood Watch from 7 PM CDT this evening through Saturday morning
for TXZ083>090.
&&
06/25Hazardous weather outlook, May 18, 11:58 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1158 AM CDT Thu May 18 2017 OKZ004>048-050>052-TXZ083>090-191100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1158 AM CDT Thu May 18 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a high risk for severe thunderstorms this afternoon and evening in parts of Oklahoma. Location... The high risk is over much of northwest Oklahoma, east of a Buffalo to Leedey line and north of a Leedey to Kingfisher to Blackwell line. Locations in the high risk area include Woodward...Alva...Watonga...Enid...Medford...and Cherokee. Moderate to enhanced risk areas surround the high risk area across the rest of Oklahoma into western north Texas. Timing... Mainly 1 PM until 10 PM. Impacts... Tornadoes...possibly strong and long-tracked... Hail up to softball size... Damaging winds 70 to 80 mph... Discussion... A warm and very unstable airmass is in place across most of Oklahoma, east of a dryline. As heating continues and an upper level storm slowly approaches, severe storms are expected to develop by early afternoon. Several models indicate the first storms will form across southwest Oklahoma and western north Texas. Instability and deep layer shear will support supercell thunderstorms which will have the potential to produce very large hail, damaging winds, and some tornadoes. Storms may organize into lines or clusters by late afternoon or this evening as they track northeast. Storms should begin to weaken by late evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations this afternoon and evening. .Heavy Rainfall... Locally heavy rainfall and flooding may occur with storms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is an enhanced risk for severe thunderstorms Friday when tornadoes, large hail, and damaging winds are all possible. Mainly dry weather is expected Sunday and Monday. Thunderstorm chances will increase around Tuesday of next week. .Heavy Rainfall... There is a potential for excessive rainfall Friday until Saturday morning, particularly over portions of central into southwest Oklahoma and adjacent parts of western north Texas. If you live in an area that is prone to flash flooding, pay attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/BT
In the hours before
Local storm report, May 18, 2:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 7 SW CROWELL 33.91N 99.81W
05/18/2017 E1.50 INCH FOARD TX LAW ENFORCEMENT
&&
MBSLocal storm report, May 18, 2:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL GRANITE 34.96N 99.38W
05/18/2017 M1.75 INCH GREER OK EMERGENCY MNGR
&&
MBSLocal storm report, May 18, 2:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL SAYRE 35.30N 99.64W
05/18/2017 E0.75 INCH BECKHAM OK PUBLIC
&&Local storm report, May 18, 2:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 W GILLILAND 33.73N 99.73W
05/18/2017 E1.75 INCH KNOX TX PUBLIC
&&Local storm report, May 18, 2:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 8 WNW TRUSCOTT 33.80N 99.95W
05/18/2017 E1.75 INCH KNOX TX PUBLIC
&&
JPLocal storm report, May 18, 3:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 4 SSW GAGE 36.27N 99.78W
05/18/2017 ELLIS OK PUBLIC
AT LEAST 12 POWER POLES SNAPPED OF AT
VARIOUS HEIGHTS.
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:06 AM CDT | Flood Watch | OUN | Archer, Baylor, Clay, Foard, Hardeman, Knox and 2 more | 40 hr |
| May 18, 1:19 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 56 min |
| May 18, 1:25 PM CDT | Special Weather Statement | OUN | Foard | 50 min |
| May 18, 1:46 PM CDT | Special Weather Statement | OUN | Hardeman | 29 min |
| May 18, 2:01 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 44 min |
| May 18, 2:10 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Knox | 50 min |
| May 18, 2:45 PM CDT | Tornado Warning | OUN | Foard, Hardeman | 30 min |
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 35 min |
| May 18, 3:39 PM CDT | Tornado Warning | OUN | Wilbarger | 36 min |
| May 18, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 47 min |
| May 18, 4:11 PM CDT | Tornado Warning | OUN | Wilbarger | 34 min |
| May 18, 4:17 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman, Wilbarger | 3 hr |
| May 18, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 40 min |
| May 18, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Wichita, Wilbarger | 47 min |
| May 18, 4:53 PM CDT | Tornado Warning | OUN | Wichita | 37 min |
| May 18, 5:04 PM CDT | Flash Flood Warning | OUN | Foard, Hardeman, Wichita, Wilbarger | 3 hr |
| May 18, 5:25 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 50 min |
| May 18, 5:34 PM CDT | Special Weather Statement | OUN | Baylor | 26 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 34 min |
| May 18, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 48 min |
| May 18, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 33 min |
| May 18, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay, Wichita, Wilbarger | 50 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.